Existence, stability, and scattering of bright vortices in the cubic-quintic nonlinear Schrödinger equation. (English) Zbl 1302.78022

Summary: We revisit the topic of the existence and azimuthal modulational stability of solitary vortices (alias vortex solitons) in the two-dimensional (2D) cubic – quintic nonlinear Schrödinger equation. We develop a semi-analytical approach, assuming that the vortex soliton is relatively narrow, which allows one to effectively split the full 2D equation into radial and azimuthal 1D equations. A variational approach is used to predict the radial shape of the vortex soliton, using the radial equation, yielding results very close to those obtained from numerical solutions. Previously known existence bounds for the solitary vortices are recovered by means of this approach. The 1D azimuthal equation of motion is used to analyze the modulational instability of the vortex solitons. The semi-analytical predictions – in particular, the critical intrinsic frequency of the vortex soliton at the instability border – are compared to systematic 2D simulations. We also compare our findings to those reported in earlier works, which featured some discrepancies. We then perform a detailed computational study of collisions between stable vortices with different topological charges. Borders between elastic and destructive collisions are identified.


78A60 Lasers, masers, optical bistability, nonlinear optics
35Q55 NLS equations (nonlinear Schrödinger equations)
35B35 Stability in context of PDEs
35Q51 Soliton equations
78A45 Diffraction, scattering
78M20 Finite difference methods applied to problems in optics and electromagnetic theory
78M30 Variational methods applied to problems in optics and electromagnetic theory
Full Text: DOI arXiv


[1] Adhikari, S.K., Mean-field model of interaction between bright vortex solitons in bose – einstein condensates, New J. phys., 5, 137.1-137.13, (2003)
[2] Agarwal, G.S.; Dutta Gupta, S., T-matrix approach to the nonlinear susceptibilities of heterogeneous media, Phys. rev. A, 38, 5678-5687, (1988)
[3] Aranson, I.S.; Tsimring, L.S., Patterns and collective behavior in granular media: theoretical concepts, Rev. mod. phys., 78, 641-692, (2006)
[4] Baizakov, B.B.; Malomed, B.A.; Salerno, M., Multidimensional solitons in periodic potentials, Europhys. lett., 63, 642-648, (2003)
[5] Juan Belmonte, personal communication.
[6] Boudebs, G.; Cherukulappurath, S.; Leblond, H.; Troles, J.; Smektala, F.; Sanchez, F., Experimental and theoretical study of higher order nonlinearities in chalcogenide glasses, Opt. commun., 219, 427-433, (2003)
[7] Caplan, R.M.; Hoq, Q.E.; Carretero-González, R.; Kevrekidis, P.G., Azimuthal modulational instability of vortices in the nonlinear Schrödinger equation, Opt. commun., 282, 1399-1405, (2009)
[8] Cowan, S.; Enns, R.H.; Rangnekar, S.S.; Sanghera, S.S., Quasi-soliton and other behavior of the nonlinear cubic – quintic Schrödinger equation, Can. J. phys., 64, 311-315, (1986)
[9] Crasovan, L.; Malomed, B.A.; Mihalache, D., Spinning solitons in cubic – quintic nonlinear media, Pramana J. phys., 57, 1041-1059, (2001)
[10] Desyatnikov, A.; Maimistov, A.; Malomed, B.A., Three-dimensional spinning solitons in dispersive media with the cubic – quintic nonlinearity, Phys. rev. E, 61, 3, 3107-3113, (2000)
[11] Dolgaleva, K.; Shin, H.; Boyd, R.W., Observation of a microscopic cascaded contribution to the fifth-order nonlinear susceptibility, Phys. rev. lett., 103, 113902.1-113902.4, (2009)
[12] Falcão-Filho, E.L.; de Araújo, C.B.; Rodrigues, J.J., High-order nonlinearities of aqueous colloids containing silver nanoparticles, J. opt. soc. am. B, 24, 2948-2956, (2007)
[13] Fetter, A.L., Rev. mod. phys., 81, 647, (2009)
[14] Firth, W.J.; Skryabin, D.V., Optical solitons carrying orbital angular momentum, Phys. rev. lett., 79, 2450-2453, (1997)
[15] Ganeev, R.A.; Baba, M.; Morita, M.; Ryasnyansky, A.I.; Suzuki, M.; Turu, M.; Kuroda, H., Fifth-order optical nonlinearity of pseudoisocyanine solution at 529nm, J. opt. A: pure appl. opt., 6, 282-287, (2004)
[16] Golub, G.H.; Ortega, J.M., Scientific computing and differential equations an introduction to numerical methods, (1992), Academic Press San Diego, California · Zbl 0749.65041
[17] Gu, B.; Wang, Y.; Ji, W.; Wang, J., Observation of a fifth-order optical nonlinearity in bi_{0.9}la0.1fe0.98mg0.02O3 ferroelectric thin films, Appl. phys. lett., 95, 041114.1-041114.3, (2009)
[18] Herring, G.; Carr, L.D.; Carretero-González, R.; Kevrekidis, P.G.; Frantzeskakis, D.J., Radially symmetric nonlinear states of harmonically trapped bose – einstein condensates, Phys. rev. A, 77, 023625.1-023625.11, (2008)
[19] Kivshar, Yu.S.; Christou, J.; Tikhonenko, V.; Luther-Davies, B.; Pismen, L.M., Dynamics of optical vortex solitons, Opt. commun., 152, 198-206, (1998)
[20] Lawrence, B.L.; Stegeman, G.I., Two-dimensional bright spatial solitons stable over limited intensities and ring formation in polydiacetylene para-toluene sulfonate, Opt. lett., 23, 591-593, (1998)
[21] Malomed, B.A., Potential of interaction between two- and three-dimensional solitons, Phys. rev. E, 58, 7928-7933, (1998)
[22] Malomed, B.A., Variational methods in nonlinear fiber-optics and related fields, Progr. opt., 43, 71-193, (2002)
[23] Malomed, B.A.; Crasovan, L.-C.; Mihalache, D., Stability of vortex solitons in the cubic – quintic model, Physica D, 161, 187-201, (2002) · Zbl 0987.35150
[24] Malomed, B.A.; Mihalache, D.; Wise, F.; Torner, L., Spatiotemporal optical solitons, J. opt. B: quantum semiclass. opt., 7, R53-R72, (2005)
[25] Mayteevarunyoo, T.; Malomed, B.A.; Baizakov, B.B.; Salerno, M., Matter-wave vortices and solitons in anisotropic optical lattices, Physica D, 238, 1439-1448, (2009) · Zbl 1167.82329
[26] Michinel, H.; Paz-Alonso, M.J.; Salgueiro, J.R., Liquid light in cubic-quintic nonlinear optical materials, in nonlinear waves: classical and quantum aspects, NATO sci. series II. math. phys. chem., 153, 327-351, (2004) · Zbl 1099.35144
[27] Mihalache, D.; Mazilu, D.; Crasovan, L.-C.; Towers, I.; Buryak, A.V.; Malomed, B.A.; Torner, L.; Torres, J.P.; Lederer, F., Stable spinning optical solitons in three dimensions, Phys. rev. lett., 88, 073902.1-073902.4, (2002)
[28] Pego, R.L.; Warchall, H.A., Spectrally stable encapsulated vortices for nonlinear Schrödinger equations, J. nonlinear sci., 12, 347-394, (2002) · Zbl 1022.35067
[29] Pushkarov, Kh.I.; Pushkarov, D.I.; Tomov, I.V., Self-action of light beams in nonlinear media: soliton solutions, Opt. quant. electron., 11, 471-478, (1979)
[30] Prytula, V.; Vekslerchik, V.; Pérez-García, V.M., Eigenvalue cutoff in the cubic – quintic nonlinear Schrödinger equation, Phys. rev. E, 78, 027601.1-027601.4, (2008)
[31] Pu, H.; Law, C.K.; Eberly, J.H.; Bigelow, N.P., Coherent disintegration and stability of vortices in trapped Bose condensates, Phys. rev. A, 59, 1533-1537, (1999)
[32] Quiroga-Teixeiro, M.; Michinel, H., Stable azimuthal stationary state in quintic nonlinear optical media, J. opt. soc. am. B, 14, 2004-2009, (1997)
[33] Rubinstein, B.Y.; Pismen, L.M., Vortex motion in the spatially inhomogeneous conservative ginzburg – landau model, Physica D, 78, 1-10, (1994) · Zbl 0814.34040
[34] Sakaguchi, H.; Malomed, B.A., Solitary vortices and gap solitons in rotating optical lattices, Phys. rev. A, 79, 043606, (2009)
[35] Scheuer, J.; Malomed, B., Annular gap solitons in Kerr media with circular gratings, Phys. rev. A, 75, 063805, (2007)
[36] Smektala, F.; Quémard, C.; Couderc, V.; Barthélémy, A., Non-linear optical properties of chalcogenide glasses measured by z-scan, J. non-cryst. solids, 274, 232-237, (2000)
[37] Towers, I.; Buryak, A.V.; Sammut, R.A.; Malomed, B.A.; Crasovan, L.-C.; Mihalache, D., Stability of spinning ring solitons of the cubic – quintic nonlinear Schrödinger equation, Phys. lett. A, 288, 292-298, (2001) · Zbl 0972.35144
[38] Yang, J.; Musslimani, Z.H., Fundamental and vortex solitons in a two-dimensional optical lattice, Opt. lett., 28, 2094-2096, (2003)
[39] Zhan, C.; Zhang, D.; Zhu, D.; Wang, D.; Li, Y.; Li, D.; Lu, Z.; Zhao, L.; Nie, Y., Third- and fifth-order optical nonlinearities in a new stilbazolium derivative, J. opt. soc. am. B, 19, 369-377, (2002)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.